I took 30mg of Zyprexa for over two years, but mine was prescribed for schizophrenia. I did find it sedating at the start, but that wore off with time. I did however, gain loads of weight on it and finally had to stop taking it because I developed type 1 diabetes. As to whether the Zyprexa causing my diabetes, I have had opinions on both sides. Some doctors said it did, some said it didn't. They did all agree however, that at 30mg I was on a very high dose, but it did work very well for me. I changed to 700mg of Seroquel, and found that worked even better for me. and my Doctor tells me that it is not so bad with the diabetes. So I would say it is probably safe but watch out for the weight gain..
The main risk for all antipsychotics long term is tardive dyskinesia but that is worth the risk/benefit analysis. The one side effect of concern that differs from one antipsychotic to another is that of weight gain and the potential of diabetes and with that one Zyprexa has the most risk out of all of them. I when I was on Zyprexa gained 35 pounds. However, that starts with weight gain and if that doesn't happen in him it should not be a problem. If it is there are other antipsychotics but Zyprexa has the best mood stabilization ability. If you want full information go to the medication websites. The psychiatrist he sees outpatient after he is released can adjust the dosages of his medications and potentially reduce them if he remains stable. Speak to them about that then. One thing I can say for sure is speak to the discharge planner and make sure they have full outpatient plans for him after he is released as they are required to do that but often don't.